California, 2005

High Wind in California, December 31, 2005

December 31, 2005 · NWS SGX · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 31, 2:30 PM PST, 6 minutes earlier.

Area forecast discussion, Dec 31, 2:30 PM PST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST SAT DEC 31 2005

.SYNOPSIS...A PACIFIC WEATHER SYSTEM WILL BRING MORE CLOUDS AND SOME
RAIN TO MOST OF THE AREA THIS EVENING WITH STRONG GUSTY WINDS IN THE
MOUNTAINS AND DESERTS. A STRONGER STORM WILL BRING RAIN...POSSIBLY
HEAVY...AND WIDESPREAD STRONG WIND ON MONDAY. HIGH PRESSURE WILL
BRING FAIR AND WARMER WEATHER DURING THE SECOND HALF OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE FRONTAL BAND OF CLOUDS AND RAIN IS NOW MOVING THROUGH PARTS OF
SOUTHWEST CALIFORNIA LIGHT PRRECIP HAS BEEN REPORTED AS FAR SOUTH AS
OCEANSIDE IN SAN DIEGO COUNTY AND AS FAR EAST AS DEVORE IN SOUTHWEST
SAN BERNARDINO COUNTY. THERE HAVE ALSO BEEN REPORTS OF
STRONG...GUSTY WINDS...AS HIGH AS 44 MPH IN SOUTHWEST SAN BERNARDINO
COUNTY. THE FRONTAL BAND HAS A WELL DEFINED BACK EDGE AND IS MOVING
AT ABOUT 45 MPH. UNLESS IT SLOWS DOWN CONSIDERABLY IT COULD BE
THROUGH THE AREA BY 9 PM LOCAL TIME. RADAR SHOWS AN AREA OF PRECIP
MOVING THROUGH VENTURA COUNTY. THIS COULD PRODUCE BRIEF HEAVY RAIN
WHEN IT GETS TO THE MOUNTAINS OF SAN BERNARDINO COUNTY.

NAM INDICATES RAINFALL TOTALS SHOULD BE AROUND 1/4 INCH OR LESS AT
THE COAST AND 1/4 TO 1/2 INCH IN THE VALLEYS...WITH NORTHERN AREAS
RECEIVING MORE THAN SOUTHERN AREAS. BASED ON RADAR DATA...THESE SEEM
LIKE REASONABLE NUMBERS. OROGRAPHICS WILL HELP TO PRODUCE MORE RAIN
ON THE COASTAL MOUNTAIN SLOPES WITH LOCALLY NEAR 1 INCH POSSIBLE ON
SOME SW FACING SLOPES. THE SNOW LEVEL WILL REMAIN HIGH...ABOVE 7000
FT...BUT COULD BRIEFLY LOWER TO 6000-6500 FEET BY SUN MORNING.

THERE WILL BE A BRIEF BREAK BETWEEN SYSTEMS ON SUNDAY. A SECOND
STRONGER STORM WITH A TRUE TROPICAL MOISTURE CONNECTION WILL MOVE IN
SUN NIGHT AND MOVE THROUGH ON MON. RAINFALL AMOUNTS COULD EXCEED ONE
INCH AT THE COAST AND TWO INCHES INLAND. OROGRAPHICS WILL ONCE AGAIN
ENHANCE RAINFALL ON COASTAL MOUNTAIN SLOPES WITH UP TO 5 INCHES
POSSIBLE SUNDAY NIGHT AND MONDAY ON STEEP SW FACING COASTAL SLOPES
IN SAN BERNARDINO AND ORANGE COUNTIES. AGAIN...GENERALLY MORE RAIN
IS EXPECTED IN THE NORTH AND LESS IN THE SOUTH. HIGH DESERTS COULD
GET UP TO ONE INCH...WITH GENERALLY LESS THAN 1/2 INCH IN THE
SOUTHERN DESERTS. IF THE RAIN DEVELOPS AS EXPECTED THEN A FLASH
FLOOD WATCH MAY BE NEEDED FOR THE COASTAL MOUNTAIN SLOPES AND BURN
AREAS MONDAY. THIS STORM SHOULD BE QUITE A WIND EVENT...NOT ONLY IN
THE MTNS/DESERTS BUT ALSO NEAR THE COAST DUE TO THE SURFACE PRESSURE
GRADIENTS ASSOCIATED WITH AN UNUSUALLY DEEP LOW THAT WILL BE JUST TO
OUR NW PLUS SUPPORT FROM WINDS ALOFT.

LONGER RANGE PROGS INDICATE DRYING TUESDAY AS THE STORM MOVES EAST.
BUILDING HIGH PRESSURE ALOFT AND OFFSHORE FLOW WILL BRING FAIR
WEATHER WITH WARMER DAYS BUT COLDER NIGHTS DURING THE SECOND HALF OF
NEXT WEEK. SLIGHT COOLING WILL OCCUR NEXT WEEKEND AS THE HIGH
WEAKENS.

&&

.AVIATION...APPARENT WARM FRONT MOVING THROUGH THE AREA THIS
AFTERNOON WILL KEEP MULTIPLE LAYERS OF BROKEN CLOUDS WITH BASES
RANGING FROM NEAR 1500 FEET MSL TO ABOVE 15000 FEET MSL.
VISIBILITIES WILL REMAIN MOSTLY VFR EXCEPT LIGHT RAIN MAY REDUCE TO
MVFR OR LOCAL IFR VISIBILITY CONDITIONS AT TIMES. A COLD FRONT WILL
FOLLOW LATER THIS EVENING WITH CONTINUED MVFR TO LOCAL IFR CEILINGS
AND VISIBILITIES IN CLOUDS AND PRECIPITATION.  EXPECT MVFR CEILINGS
AND VISIBILITIES TO LINGER BEHIND THE FRONT LATER TONIGHT WITH LOCAL
IFR CONDITIONS BY MORNING BECOMING VFR TO MVFR BY LATE MORNING
SUNDAY. A STRONGER FRONT WILL BRING IFR TO MVFR CONDITIONS IN CLOUDS
AND PRECIPITATION LATE SUNDAY INTO MONDAY.

STRONG SOUTHWEST WINDS ACROSS THE MOUNTAINS MAY BRING WAVE AND ROTOR
ACTIVITY IN THE VICINITY OF THE KPSP/KTRM AIRPORTS THROUGH THE
EVENING.

&&

.MARINE...
MORE LARGE SWELL WILL MOVE INTO THE COASTAL WATERS SUNDAY NIGHT AND
MONDAY AND CONTINUE TO BUILD INTO MONDAY NIGHT BEFORE SUBSIDING LATE
TUESDAY. THIS WILL BRING ANOTHER PERIOD OF HIGH SURF AND POSSIBLE
COASTAL FLOODING SO WILL ISSUE A COASTAL FLOOD WATCH THIS AFTERNOON
FOR SUNDAY NIGHT THROUGH TUESDAY MORNING. THE LARGE SWELL AND GUSTY
WINDS WILL COMBINE TO BRING HAZARDOUS SEAS FOR SMALL CRAFT OVER THE
COASTAL WATERS LATE SUNDAY AND MONDAY AS WELL. WILL HIGHLIGHT THIS
IN A MARINE WEATHER STATEMENT FOR NOW.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING/WIND ADVISORY UNTIL 10 PM FOR MOUNTAINS/HIGH
DESERTS. SEE LAXNPWSGX.

URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL 6 PM FOR THE NORTHERN
MOUNTAINS...DESERTS AND PARTS OF THE INLAND EMPIRE. SEE LAXFLSSGX.

MARINE WEATHER STATEMENT FOR DANGEROUS SEAS IN THE COASTAL WATERS ON
MONDAY. SEE LAXMWSSGX.

OVERVIEW OF THE 2 WEATHER SYSTEMS. SEE LAXSPSSGX AND LAXESFSGX.

&&

PUBLIC...PG
AVIATION...HORTON
Hazardous weather outlook, Dec 31, 4:00 AM PST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT DEC 31 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-010000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST SAT DEC 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT.

AT THE COAST...LARGE WEST SWELL WILL BRING HIGH SURF AND STRONG RIP
CURRENTS TO THE SAN DIEGO COUNTY COASTLINE. SEE LAXSRFSGX AND
LAXCFWSGX FOR DETAILS.

IN THE MOUNTAINS AND HIGH DESERTS...STRONG GUSTY WINDS WILL OCCUR
THIS AFTERNOON AND EVENING. SEE LAXNPWSGX FOR DETAILS.

FOR ALL OF SOUTHWEST CALIFORNIA ON SATURDAY AND SATURDAY NIGHT...A
PACIFIC SYSTEM MOVING THROUGH CENTRAL AND SOUTHERN CALIFORNIA MAY
BRING MODERATE PRECIPITATION AT TIMES WITH THE POSSIBILITY OF MUD
AND DEBRIS FLOWS IN BURN AREAS. HEAVIEST RAINFALL IS EXPECTED ON
COASTAL SLOPES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AT THE COAST FOR SUNDAY THROUGH MONDAY...LARGE WEST SWELL WILL
BRING HIGH SURF AND STRONG RIP CURRENTS THROUGH SATURDAY. SEE
LAXSRFSGX AND LAXCFWSGX FOR DETAILS.

FOR ALL OF SOUTHWEST CALIFORNIA ON SUNDAY NIGHT THROUGH MONDAY
NIGHT...A STRONGER PACIFIC STORM SYSTEM WILL MOVE THROUGH CENTRAL
AND SOUTHERN CALIFORNIA AND BRING STRONG GUSTY WINDS AND HEAVY
RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING. HEAVIEST RAINFALL IS
EXPECTED ON COASTAL SLOPES. SEE LAXSPSSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MAXWELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, P Sw San Bernardino

When
December 31, 2:36 PM PST
Where
P Sw San Bernardino forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

The Burns Canyon Raws measured a wind gust of 72 mph from a winter storm.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483566.